The Synthetic Drug Spice May be a Ticket to the Emergency Room

Drug Spice | Lakehouse Recovery Center

Occasionally, the use of the drug spice brings more and more people to the emergency room and produces more calls to poison control centers. Because those who make the drug are forever trying to avoid the list of illegal drugs issued by the Drug Enforcement Agency (DEA), they can come in hundreds of varieties, each with a so-called new ingredient. However, when there is an ingredient added to the drug that appears to give someone a greater high but actually is more toxic, people end up in the emergency room.  And sometimes the results are even deadly.

Dangers of Spice

Despite efforts of drug-makers to avoid making spice an illegal drug, spice is considered to be a Schedule I drug, according to the DEA, along with heroin, marijuana, and LSD. Spice is made to look like marijuana. However, it’s then sprayed with a hallucinogenic chemical. As a result, spice can create feelings of euphoria in users. At the same time, the drug can also cause vomiting, high blood pressure, increased heart rate, seizures, and hallucinations. The synthetic version of THC (the compound in marijuana that creates euphoria in its users) was originally created with the intent to use it for medical purposes. However, since then, others have abused the synthetic version. Spice is not the only way to refer to this type of synthetic drug.  It has also been sold K2 and under various brand names, online, in head shops, and at some gas stations.

The makers of designer drugs will continue to make alterations to the drug’s ingredients in order to stay one step ahead of the law.  In fact, the fact that it’s sometimes called “synthetic spice” can be incredibly misleading. Each variation of the drug can include all sorts of ingredients that aren’t natural at all and that put a person at risk for distinct health risks. In fact, if you ask a user of Spice, they will often report that they’re not sure what’s in it. Sadly, ingredients of spice can include such ingredients like lighter fluid and even household cleaning products.

Hospital Visits are Climbing

Because of these types of ingredients, and particularly when a new variety of spice comes out that is “stronger” but in reality may be more toxic, hospital emergency room visits climb. For instance, in April of 2014, New York’s state poison control centers received about 1,000 reports of adverse reactions to spice, doubling the total from January through March. It also created a sharp rise in visits to the emergency room, which indicated to health officials that a more potent and dangerous version of the drug had recently been released.

In 2013, one in every 30 American adults ages 19 to 28 used spice. Although in general, the use of spice has gone down among young adults (primarily due to the spreading information about how dangerous the drug is), there are spikes to emergency room visits when a new but more potent version of the drug is released.

If you or someone you know is smoking spice, call for help today. You can avoid physical illness, trips to the emergency room, and possibly addiction. You might even avoid the death of a loved one or family member. Call for help today.